Alert archive / North Dakota / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Bismarck, ND

April 22, 2009Billings County, Golden Valley County, McKenzie County, North Dakota

NWS Bismarck, ND issued this red flag warning at Apr 22, 2009, 3:46 AM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It took effect at Apr 22, 2009, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2009, 3:46 AM MDT (09:46 UTC)
In effect from
Apr 22, 2009, 12:00 PM MDT
Expired
Apr 22, 2009, 8:00 PM MDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND

The radar

The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 220946
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED APR 22 2009

...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EVENING FOR
PARTS OF FAR WESTERN NORTH DAKOTA FOR LOW RELATIVE HUMIDITIES AND
STRONG WINDS...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHERN ALBERTA THIS MORNING
WILL MOVE SOUTHEAST AND APPROACH NORTHWESTERN NORTH DAKOTA BY
EVENING. SOUTH WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL
INCREASE TO 15 TO 20 MPH. WINDS WILL BECOME SOUTHWEST THIS
AFTERNOON OVER WESTERN NORTH DAKOTA AT 20 TO 25 MPH WITH GUSTS TO
AROUND 30 MPH AS A WARM FRONT ASSOCIATED WITH THE LOW MOVES INTO
CENTRAL NORTH DAKOTA. TEMPERATURES WILL CLIMB TO AROUND 80 DEGREES
IN FAR WESTERN NORTH DAKOTA...WHERE AFTERNOON RELATIVE HUMIDITIES
WILL BE 15 TO 20 PERCENT. THESE CRITICAL FIRE WEATHER CONDITIONS
WARRANT A RED FLAG WARNING FOR MCKENZIE...GOLDEN VALLEY...AND
BILLINGS COUNTIES...WHERE THE LOWEST RELATIVE HUMIDITIES AND
HIGHEST TEMPERATURES ARE FORECAST.

NDZ017-031-032-221800-
/O.UPG.KBIS.FW.A.0001.090422T1800Z-090423T0200Z/
/O.NEW.KBIS.FW.W.0001.090422T1800Z-090423T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-
446 AM CDT WED APR 22 2009 /346 AM MDT WED APR 22 2009/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND
LOW RELATIVE HUMIDITIES. 

THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES:
IN NORTH DAKOTA...17...31...32

TEMPERATURES WILL REACH 80 DEGREES WITH RELATIVE HUMIDITIES
OF 15 TO 20 PERCENT. SOUTH WINDS OF 15 TO 20 MPH WILL BECOME
SOUTHWESTERLY AT 20 TO 25 MPH WITH GUSTS TO 30 MPH DURING THE
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JV
1 follow-up statement
000 
WWUS83 KBIS 230206
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT WED APR 22 2009

NDZ017-031-032-230315-
/O.EXP.KBIS.FW.W.0001.000000T0000Z-090423T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-
906 PM CDT WED APR 22 2009 /806 PM MDT WED APR 22 2009/

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR MCKENZIE...GOLDEN
VALLEY AND BILLINGS COUNTIES.

WINDS HAVE DIMINISHED AND HUMIDITIES WILL CONTINUE TO RISE THROUGH
THE EVENING.

$$
TWH

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 22, 3:15 AM MDT, 31 minutes earlier.

Area forecast discussion, Apr 22, 3:15 AM MDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT WED APR 22 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...

A LOW PRESSURE STORM SYSTEM OVER SOUTHERN ALBERTA THIS MORNING IS
FORECAST TO MOVE SOUTHEAST...ENTERING NORTHWESTERN NORTH DAKOTA LATE
TONIGHT AND EXITING THE SOUTHEAST CORNER OF THE STATE ON THURSDAY
AFTERNOON. THIS SYSTEM WILL BRING WARM AND WINDY CONDITIONS TO THE
STATE TODAY...AND A CHANCE OF SHOWERS AND THUNDERSHOWERS THURSDAY AS
IT CROSSES THE STATE. THEN COLD AIR RUSHING IN BEHIND THE SYSTEM
WILL BRING RAIN AND SNOW SHOWERS THURSDAY NIGHT AND FRIDAY...WITH
ACCUMULATING SNOWS POSSIBLE ACROSS SOUTHERN COUNTIES FRIDAY NIGHT.

TODAY THE LOW WILL APPROACH NORTHWESTERN NORTH DAKOTA BY EVENING.
SOUTH TO SOUTHWEST WINDS WILL BRING TEMPERATURES REACHING 75 TO 80
DEGREES OVER THE WESTERN HALF OF THE STATE...AND 60 TO 75 OVER
EASTERN COUNTIES OF CENTRAL NORTH DAKOTA. WARM...DRY...AND WINDY
CONDITIONS WILL BRING FIRE WEATHER CONCERNS TO WESTERN NORTH
DAKOTA TODAY...AND A RED FLAG WARNING WILL BE IN EFFECT THIS
AFTERNOON AND EARLY EVENING IN PORTIONS OF THE FAR WEST. SEE FIRE
WEATHER SECTION BELOW FOR DETAILS.

AS THE LOW MOVES SOUTHEAST ACROSS THE STATE TONIGHT/THURSDAY UPPER
LEVEL ENERGY IMPULSES WILL BEGIN MOVING FROM SOUTHWEST TO NORTHEAST
ACROSS THE REGION AS A LONGWAVE TROUGH OVER THE WEST COAST SETS UP.
VORT ENERGY IMPULSES WILL CONTINUE TO MOVE ACROSS THE REGION AS THE
LONGWAVE TROUGH DEVELOPS AND MOVES EAST ACROSS THE ROCKIES. A CHANCE
OF RAIN SHOWERS THURSDAY WITH THUNDERSHOWERS POSSIBLE SOUTH. THE
RAIN SHOWERS TRANSITION TO SNOW SHOWERS THURSDAY NIGHT AND FRIDAY
MORNING WITH STRONG NORTH WINDS AND CONTINUED COLD ADVECTION. A
BREAK IN THE UPPER LEVEL IMPULSES ON FRIDAY...THEN A STRONG SERIES
OF SHORTWAVES FRIDAY NIGHT WILL AFFECT MAINLY SOUTHERN NORTH DAKOTA.
THIS IS WHEN ACCUMULATING SNOWS OF 1 TO 4 INCHES IS POSSIBLE MAINLY
SOUTH OF INTERSTATE 94.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MODELS IN GOOD AGREEMENT THROUGH EARLY PORTIONS OF EXTENDED WITH
SIGNIFICANT DIVERGENCE DEVELOPING BETWEEN SOLUTIONS LATE IN PERIOD.
USED BLEND OF MODELS FOR DAYS 4 THROUGH 6 AND THEN FOLLOWED ECMWF
FOR LAST PORTION OF GRIDS AND FEMA EXTENDED FORECAST.

SOUTHWEST FLOW ALOFT WITH CONVERGENCE ZONES SOUTH OF FORECAST AREA
AT BEGINNING OF EXTENDED. ENERGY MOVING NORTHEAST ALONG AND NORTH OF
FRONTAL ZONE BRINGS PERIODS OF SHOWERS AND A FEW ACCUMULATION
PRECIPITATION EVENTS TO ESPECIALLY SOUTHERN PORTIONS OF FORECAST
AREA THROUGH EXTENDED PERIODS. CONFIDENCE REMAINS LOW HOWEVER AS
NOTED ABOVE BIG DIFFERENCES THEN DEVELOP WITH MODELS. ECMWF BRING
TROUGH OVER NORTHERN ROCKIES AND CENTRAL PLAINS SURFACE LOW AND
ANOTHER SIGNIFICANT PRECIPITATION EVENT TO REGION AT THE END OF
FORECAST PERIOD WHILE GFS HAS RIDGING WITH DRY NORTHWEST FLOW OVER
REGION.

&&

.AVIATION...
DRY FRONTAL PASSAGE OVERNIGHT AND EARLY THURSDAY MAIN EFFECT WILL BE
WIND SHIFT. VFR CONDITIONS WILL CONTINUE IN TAFS.

&&

.FIRE WEATHER...
TODAY...SOUTH WINDS AHEAD OF THE LOW PRESSURE SYSTEM WILL INCREASE
TO 15 TO 20 MPH. WINDS WILL BECOME SOUTHWEST THIS AFTERNOON OVER
WESTERN NORTH DAKOTA AT 20 TO 25 MPH WITH GUSTS TO AROUND 30 MPH AS
A WARM FRONT/TROUGH ASSOCIATED WITH THE LOW MOVES INTO CENTRAL NORTH
DAKOTA. DEWPOINT TEMPERATURES MAINLY IN THE 30S THIS MORNING WILL
LIKELY DROP INTO THE 20S THIS AFTERNOON IN WESTERN NORTH DAKOTA.
TEMPERATURES ARE EXPECTED TO REACH THE UPPER 70S TO AROUND 80
DEGREES OVER THE WESTERN HALF OF THE STATE. THE LOWEST RELATIVE
HUMIDITIES...15 TO 20 PERCENT...SHOULD OCCUR OVER PORTIONS OF FAR
WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER WHERE HIGHS SHOULD
BE AROUND 80 DEGREES. OTHERWISE THE WESTERN THIRD OF THE STATE WILL
LIKELY SEE RELATIVE HUMIDITIES OF 20 TO 25 PERCENT THIS
AFTERNOON...WITH 30 TO 35 PERCENT HUMIDITIES FROM BOTTINEAU TO
JAMESTOWN AREAS. WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A
RED FLAG WARNING FOR RFD GROUP 4 - MCKENZIE...GOLDEN VALLEY...AND
BILLINGS COUNTIES.

HAVE LOWERED PERCENT GREEN VALUES OVER THE WESTERN HALF OF THE
STATE GIVEN FIRE MANAGER ASSESSMENTS AS WELL AS RECENT REPORTS OF
GRASS FIRES IN THE BISMARCK AREA AS WELL AS IN FAR WESTERN
COUNTIES. THIS WILL RAISE THE FIRE DANGER INDEX TO THE VERY HIGH
CATEGORY OVER MOST OF WESTERN NORTH DAKOTA TODAY...AND THE MEDIUM
TO HIGH CATEGORY OVER MOST OF CENTRAL NORTH DAKOTA. FIRE MANAGERS
INDICATED THAT TODAYS WARM AND WINDY CONDITIONS SHOULD WARRANT
HIGH FIRE DANGER IN NORTHWESTERN NORTH DAKOTA. LOWERING THE
PERCENT GREEN IN THE WEST...ALONG WITH FORECAST WEATHER
CONDITIONS FOR TODAY...WILL ACHIEVE A HIGH FIRE DANGER RATING FOR
THE NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR NDZ017-031-032.

&&

JV/HW
Hazardous weather outlook, Apr 21, 4:28 AM MDT, 23 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
528 AM CDT TUE APR 21 2009

NDZ001>005-009>013-018>023-025-033>037-040>048-050-051-221030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
528 AM CDT TUE APR 21 2009 /428 AM MDT TUE APR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MOST RIVERS AND STREAMS ACROSS CENTRAL AND SOUTHWEST NORTH DAKOTA
HAVE CRESTED AND WERE RECEDING...THE EXCEPTION BEING THE SOURIS
RIVER NEAR WESTHOPE.

MANY COUNTY AND TOWNSHIPS ROADS WERE UNDER WATER ACROSS CENTRAL AND
PORTIONS OF SOUTHWEST NORTH DAKOTA...ESPECIALLY IN LOW LYING
AREAS. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR MOST OF
CENTRAL NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

OVERLAND AND RIVER FLOODING CONCERNS WILL PERSIST THROUGH MUCH OF
THIS COMING WEEK. SOME RIVER LEVELS WILL BEGIN OR CONTINUE THEIR
DOWNWARD TREND...WHILE OTHERS ARE FORECAST TO CREST THIS WEEK.

WEDNESDAY WILL BE WARM...DRY...AND WINDY AS A STRONG LOW PRESSURE
SYSTEM OVER SASKATCHEWAN MOVES SOUTHEAST AND APPROACHES MANITOBA
AND NORTH DAKOTA.

THE LOW WILL MOVE SOUTHEAST ACROSS NORTH DAKOTA ON THURSDAY
BRINGING A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS. COLD AIR WILL
RUSH IN BEHIND THE LOW...AND BRING A CHANCE OF RAIN AND SNOW
SHOWERS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ017-031-032-221030-
MCKENZIE-GOLDEN VALLEY-BILLINGS-
528 AM CDT TUE APR 21 2009 /428 AM MDT TUE APR 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MOST RIVERS AND STREAMS ACROSS CENTRAL AND SOUTHWEST NORTH DAKOTA
HAVE CRESTED AND WERE RECEDING...THE EXCEPTION BEING THE SOURIS
RIVER NEAR WESTHOPE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME RIVER LEVELS WILL BEGIN OR CONTINUE THEIR DOWNWARD
TREND...WHILE OTHERS ARE FORECAST TO CREST THIS WEEK.

WEDNESDAY WILL BE WARM...DRY...AND WINDY AS A STRONG LOW PRESSURE
SYSTEM OVER SASKATCHEWAN MOVES SOUTHEAST AND APPROACHES MANITOBA
AND NORTH DAKOTA.A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY
AFTERNOON AND EVENING FOR LOW RELATIVE HUMIDITIES OF 15 TO 20
PERCENT AND STRONG SOUTH AND SOUTHWEST WINDS OF 20 TO 30 MPH.
TEMPERATURES SHOULD REACH THE LOWER 80S.

THE LOW WILL MOVE SOUTHEAST ACROSS NORTH DAKOTA ON THURSDAY
BRINGING A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS. COLD AIR WILL
RUSH IN BEHIND THE LOW...AND BRING A CHANCE OF RAIN AND SNOW
SHOWERS THURSDAY NIGHT AND FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Red Flag Warnings in North Dakota, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.